In the United States, about 20% of teens are plagued with moderate to severe depression. As a result, antidepressants are often prescribed in order to lessen the crippling effects of
Selective serotonin reuptake inhibitors (SSRIs), better known as Antidepressants- such as Zoloft, Prozac, and Lexapro balance chemicals known as neurotransmitters in the brain. These neurotransmitters include, serotonin, dopamine, and norepinephrine. When physiatric medication perform accurately, the user is benefited as the severe impacts of depressive disorders are minimized.
While treatment is necessary for properly coping with the mental illness, society has created a negative connotation towards counseling and therapy. However, individuals are also fearful of the side effects often associated with common antidepressants, these including blurred vision, irritability, and anxiety.
Dr. Dost Ongur, chief of the psychotic disorders division at Boston’s McLean Hospital claims antidepressants, can lead to life altering health conditions.
“At high doses in some people [it] can be associated with seizures,” Ongur says “There is more recent evidence that even SSRIs at higher doses, can cause heart rhythm abnormalities.”
Furthermore during the process of coming off medication, discontinuation symptoms can occur, with about 20% of individuals being affected. These are different than withdrawals, however, as withdrawals stem from an addictive substance that causes the user to desire more when coming off of them.
While taking antidepressants, the normal functions of naturally occurring, mood regulating substances are restored, if medication is abruptly stopped these chemicals are drastically reduced and the brain is confused. The brain of the affected individual cannot make up for the lack of chemicals soon enough, thus resulting in physical and emotional symptoms.
Discontinuation symptoms can often be mistaken for a relapse as one can experience symptoms of anxiety, aggravation and depressive traits. How
ever, symptoms are short lived where as a relapse occurs gradually as well as not possessing the physical attributes. Furthermore, discontinuation symptoms are resolved if medication is started once again whereas mental illnesses take longer to respond.
In order to limit the uncomfortable and potentially life threatening effects of stopping antidepressants, it is recommended to consult a physician prior to the termination of medication. It is also proven that tapering off medication, rather than stopping abruptly, can result in less extensive side effects. As well as this, staying active may assist in the process.
Antidepressant medication is a necessity for some and can ultimately save lives.With that said, it is important to consider other means of treatment and researching the short and long term effects of medications prior to consumption. Studies are still in production for the lasting effects of selective serotonin reuptake inhibitors however users should be aware of the possible complications that may arise.